Low and high blood glucose levels
Fluctuating blood glucose levels in the form of mild hypoglycaemic episodes and slightly elevated blood glucose values are constant companions during insulin therapy. However, in order to prevent hypoglycaemic emergencies in a timely manner, it is important to be aware of your symptoms and treatment options.
Hypoglycaemia – Low blood glucose
Preventing hypoglycaemia (low blood glucose) is the greatest challenge to achieving the most physiologically normal blood glucose levels possible (like those of non-diabetics). It must be borne in mind here that a hypoglycaemic emergency can develop very quickly, within just a few minutes.
If there is more insulin in the blood than is necessary in order to regulate the blood glucose value, then the blood glucose level will drop. A hypoglycaemic episode is considered an emergency starting at a value of 50 mg/dL. Initial signs usually appear in advance, including
- Heart palpitations
- Sudden ravenous hunger
At the first sign of a hypoglycaemic episode and/or if blood glucose levels drop below 65 mg/dL a rapid response is vital in order to prevent blood glucose levels from dropping even further.
Always remember to remain calm and eat something first before you measure your blood glucose.
- Immediately consume some form of fast-acting sugar (20 g carbohydrates), such as glucose (available in tablet, liquid or chewable tablet form). Alternatively, consume a sweetened drink, such as orange juice or cola (100 mL = approx. 10 g carbohydrates).
- Measure your blood glucose level and then measure it again in 15 minutes.
- Then consume some long-acting carbohydrates, such as whole grain bread, bananas or yogurt to ensure that your blood glucose level does not drop again.
- Suspend all athletic activity and do not operate an automobile until your blood glucose levels have returned to normal.
When your blood glucose levels are frequently low your body "grows accustomed" to this condition. The typical signs of hypoglycaemia may not appear. Proper training can help you deal with this sort of impaired awareness.
Hyperglycaemia – Elevated blood glucose
Hyperglycaemia (elevated blood glucose) is usually not a critical medical condition. However, it must be borne in mind that high blood glucose levels over the long term can significantly raise the risk of diabetes-related secondary diseases. In addition, hyperglycaemia, if left untreated, can develop into serious complications, ketosis or even diabetes-related ketoacidosis within a few hours or days.
Blood glucose levels tend to rise more quickly following meals and in stressful situations. Hyperglycaemia occurs when the blood glucose level is higher than 200 mg/dL two hours following a meal and other signs, such as increased thirst, urinary urgency, and drowsiness appear simultaneously.
Hyperglycaemia is caused by a lack of insulin. Your diabetes training will teach you how to treat it. Inject yourself with correction insulin in accordance with the hyperglycaemia treatment regimen that you received from your healthcare professional.
- Measure your blood glucose levels at shorter intervals.
- If your blood glucose level continues to rise (to 250 mg/dL) and you experience severe thirst and/or urinary urgency, then you should perform an acetone test. Special urine or blood test strips are available for this test from your chemist or diabetes supplies dealer.
If the acetone test is positive and there are other signs, such as muscle and abdominal cramps or the smell of acetone (which smells like rotten apples or nail polish remover), then ketone bodies have formed in your blood (ketosis). It is now imperative that you do the following:
- Avoid physical exertion, suspend all athletic activity.
- Inject yourself with correction insulin in accordance with the hyperglycaemia treatment regimen that you received from your healthcare professional.
- Drink a lot of water.
- In the case of any doubts: Ring your healthcare professional.
- Set your insulin pump to stop administering insulin and use a syringe or insulin pen to inject yourself with correction insulin.
- Check your blood glucose level again after 1.5 hours and perform another acetone test.
Ketoacidosis is a severe metabolic imbalance associated with high concentrations of ketone bodies formed by the breakdown of fatty acids, resulting in over-acidification of the blood. It can occur at blood glucose levels starting at 250 mg/dL. It is caused by a lack of insulin. The characteristics of ketoacidosis include:
- A positive acetone test.
- Deep breathing – in addition to the symptoms listed above, such as thirst, urinary urgency, drowsiness, nausea and vomiting, muscle and abdominal cramps, as well as the smell of acetone.
You must now act quickly because ketoacidosis can rapidly develop into a life-threatening diabetic coma. The same rules for the treatment of ketosis are applicable here. Proceed using the skills you have learned in your diabetes training. Do not remain alone. Get help. In the case of any doubts: Ring your healthcare professional or an emergency healthcare professional.
Hyperglycaemia ⇒ Ketosis ⇒ Ketoacidosis ⇒ Diabetic coma
In the case of type 2 diabetics a hyperosmolar, non-ketotic coma may occur as a complication of untreated hyperglycaemia. In the case of extremely elevated blood glucose levels, usually above 1000 mg/dL, the kidneys eliminate too much water and the body dries out (dehydration). If not treated in a timely manner, a life-threatening situation will result with circulatory collapse, acute kidney failure, and loss of consciousness and possibly coma. Hyperosmolar coma is a medical emergency that must be treated in hospital.
Symptoms of a hyperosmolar coma include:
- Extremely elevated blood glucose levels of over 600 mg/dL
- Severe thirst
- Urinary urgency
- Rapid heartbeat
Cause and prevention of hyperosmolar coma
Persons with undiagnosed type 2 diabetes are most at risk for a hyperosmolar coma. Triggering factors often include infections, e.g. pneumonia, resulting in increased insulin requirements, or treatment with diuretics.
In the case of persons who have already been diagnosed with type 2 diabetes hyperosmolar coma may be caused by an inadequate supply of insulin or an inadequate dosage of blood glucose-lowering medications.